Tennessee, 2011Flash Flood and Hail in Tennessee, March 4 to 5, 2011
March 4 to 5, 2011 · NWS MEG · 2 events in 2 counties and zones
A cold front moved slowly through the Mid-South during the evening hours of March 4th, 2011 into the evening hours of March 5th, 2011. A series of low pressure centers developed and moved along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved slowly through the Mid-South during the evening hours of March 4th, 2011 into the evening hours of March 5th, 2011. A series of low pressure centers developed and moved along the front. Southerly winds brought abundant gulf moisture into the area ahead of the front. The combination of the abundant moisture and the cold front produced widespread showers and thunderstorms over the region. Some of the thunderstorms produced heavy rain which caused flash flooding. Large hail was also reported with a few storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 4, 12:18 PM CST, 46 minutes earlier.
Area forecast discussion, Mar 4, 12:18 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1218 PM CST FRI MAR 4 2011
.UPDATE... /ISSUED 947 AM CST FRI MAR 4 2011/
SKIES ARE MOSTLY CLOUDY ACROSS THE FORECAST AREA THIS MORNING WITH
TEMPERATURES FROM THE MID 50S TO LOWER 60S. COLD FRONT EXTENDS
ACROSS NORTHEAST MISSOURI THROUGH CENTRAL OKLAHOMA AND INTO
SOUTHWEST TEXAS. SOME SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
FOUND AHEAD OF THE FRONT ACROSS THE FORECAST AREA. AS THE FRONT
MOVES CLOSER TO THE REGION THIS AFTERNOON THE COVERAGE OF SHOWERS
AND THUNDERSTORMS SHOULD INCREASE. WILL UPDATE FORECAST TO REMOVE
SOME MORNING WORDING BUT NO BIG CHANGES ARE PLANNED AT THIS TIME.
ARS
&&
.PREV DISCUSSION... /ISSUED 432 AM CST FRI MAR 4 2011/
SURFACE LOW PRESSURE WILL CONTINUE TO ORGANIZE THIS MORNING IN
THE VICINITY OF THE RED RIVER VALLEY IN NORTH CENTRAL TEXAS AS A
MID LEVEL SHORTWAVE OVER THE FOUR CORNERS REGION THIS MORNING
MOVES EAST TODAY. SOUTHEASTERLY LOW LEVEL FLOW WILL CONTINUE TO
STRENGTHEN ACROSS THE MID SOUTH TODAY IN ADVANCE OF THE
APPROACHING STORM SYSTEM. THIS WILL HELP TO ADVECT DEEPER MOISTURE
INTO THE MID SOUTH WITH INCREASING DEWPOINTS. AS ISENTROPIC ASCENT
AND ASSOCIATED MOISTURE INCREASES...EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE AREA ESPECIALLY BY THIS
AFTERNOON. HIGH TEMPERATURES SHOULD REMAIN MILD TODAY AS A RESULT
OF THE SOUTHERLY FLOW.
THE SURFACE LOW PRESSURE WILL MOVE NORTHEAST TONIGHT INTO THE MID
MISSISSIPPI VALLEY AS THE FRONT MOVES EASTWARD. THIS FRONT SHOULD
BE A SLOW MOVER AS THE MID AND UPPER LEVEL TROUGH SHOULD REMAIN
POSITIVELY TILTED WITH MID LEVEL WINDS BECOMING ALIGNED ALONG THE
FRONT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF
THE FRONT ACROSS THE LOWER MISSISSIPPI VALLEY AND MID SOUTH WITH
HEAVY RAINFALL POSSIBLE...ESPECIALLY IN AREAS WHERE THUNDERSTORMS
MOVE REPEATEDLY OVER THE SAME AREAS. CANNOT RULE OUT AN ISOLATED
STRONG TO SEVERE STORM TONIGHT ALONG AND WEST OF THE MISSISSIPPI
RIVER WHERE MUCAPES MAY APPROACH 500J/KG...LI/S WILL RANGE FROM 0C
TO -1C...MID LEVEL LAPSE RATES EXCEED 7.0C/KM...AND DEEP LAYER
SHEAR WILL EXCEED 40 KTS. ALTHOUGH 0-1KM SRH WILL LIKELY EXCEED
300M2/S2...MUCH OF THE INSTABILITY APPEARS TO REMAIN ELEVATED.
THEREFORE ANY SEVERE THREAT THAT CAN DEVELOP WOULD LIKELY BE IN
THE FORM OF ISOLATED DAMAGING WIND GUSTS. IF INSTABILITY WERE TO
BECOME MORE SURFACE BASED THAN AN ISOLATED TORNADO THREAT WOULD
EXIST. SURFACE BASED INSTABILITY IS NOT EXPECTED OVER OUR AREA AT
THIS TIME...BUT THIS TREND WILL BE MONITORED THROUGH THE SHORT
TERM. PLAN TO CONTINUE MENTION OF ISOLATED SEVERE STORM POTENTIAL ALONG
AND EAST OF THE MISSISSIPPI RIVER TONIGHT. ANY ISOLATED SEVERE
WEATHER THREAT SHOULD DIMINISH WITH EASTWARD EXTENT ON SATURDAY AS
THE ATMOSPHERE BECOMES QUITE MOIST AND WORKED OVER BY WIDESPREAD
CONVECTION. THE PRIMARY THREAT TONIGHT THROUGH SATURDAY EVENING
STILL APPEARS TO BE HEAVY RAINFALL AND POSSIBLE FLASH FLOODING.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE MID SOUTH FROM
THIS EVENING THROUGH SATURDAY EVENING. AS PRECIPITABLE WATER
VALUES APPROACH 2 STANDARD DEVIATIONS ABOVE AVERAGE AND CONVECTION
MOVES REPEATEDLY OVER THE SAME AREAS...EXPECT RAINFALL AMOUNTS
BETWEEN 2 AND 3 INCHES TO BECOME COMMON WITH ISOLATED HIGHER AMOUNTS.
AS THE COLD FRONT MOVES THROUGH THE MID SOUTH ON SATURDAY EXPECT
TEMPERATURES TO SLOWLY FALL AS COLDER AIR FILTERS IN FROM THE
NORTHWEST. WIDESPREAD RAIN AND THUNDERSTORMS SHOULD END FROM WEST
TO EAST LATER SATURDAY EVENING AS THE COLD FRONT MOVES EAST OF THE
AREA.
HIGH PRESSURE WILL BUILD INTO THE REGION FOR SUNDAY WITH MUCH
COOLER TEMPERATURES AS STRONG LOW LEVEL COLD ADVECTION CONTINUES.
THE BELOW AVERAGE TEMPERATURES SHOULD BE SHORT LIVED AS SOUTHERLY
FLOW RETURNS BY EARLY NEXT WEEK WITH TEMPERATURES QUICKLY
REBOUNDING BACK TO NEAR OR ABOVE AVERAGE LEVELS.
ANOTHER SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
MID SOUTH BY THE MIDDLE OF NEXT WEEK. THIS SYSTEM WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. THIS
SYSTEM WILL NEED TO BE MONITORED FOR THE POTENTIAL FOR SEVERE
STORMS AND HEAVY RAINFALL AS IT MOVES ACROSS THE AREA. ABOVE
AVERAGE TEMPERATURES AHEAD OF THE FRONT WILL DROP BACK TO BELOW
SEASONAL AVERAGES FOR THE END OF NEXT WEEK.
JLH
&&
.AVIATION...
18Z TAF CYCLE (04/18Z-05/18Z)
SE-S WINDS 12-17 KTS WITH GUSTS 22-27 KTS WILL PUSH INCREASING
MOIST AIR INTO THE MIDSOUTH TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. CEILINGS GRADUALLY LOWERING TO MVFR FROM
THE WEST WITH SCATTERED SHOWERS AND THUNDERSTORMS. AFTER
05/06Z-05/08Z CEILINGS LOWERING TO IFR. THE COLD FRONT IS FORECAST
TO MOVE THROUGH KJBR AROUND 05/13Z...KMEM AROUND 05/16Z...KMKL AND
KTUP JUST BEYOND THIS FORECAST CYCLE. SHOWERS AND THUNDERSTORMS
BECOMING WIDESPREAD FOR A FEW HOURS AHEAD OF THE FRONT WITH
VISIBILITIES OCCASIONALLY DECREASING TO IFR. WINDS SHIFTING TO THE
NW-N 15 KTS GUSTS 22 KTS BEHIND THE FRONT WITH SHOWERS GRADUALLY
DIMINISHING. CONDITIONS IMPROVING TO MVFR AT KJBR AFTER 05/16Z.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 57 61 35 / 80 100 100 20
MKL 67 56 59 35 / 80 100 100 40
JBR 67 53 53 33 / 80 100 100 10
TUP 68 56 65 39 / 80 100 100 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SATURDAY
AFTERNOON FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-
LAWRENCE-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST.
FRANCIS.
MO...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SATURDAY
AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SATURDAY
AFTERNOON FOR COAHOMA-DESOTO-PANOLA-QUITMAN-TALLAHATCHIE-
TATE-TUNICA.
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING FOR
ALCORN-BENTON MS-CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-
UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SATURDAY
AFTERNOON FOR DYER-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON.
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING FOR
CARROLL-CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.
&&Hazardous weather outlook, Mar 4, 5:00 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CST FRI MAR 4 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
500 AM CST FRI MAR 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE MID SOUTH TONIGHT.
THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAINFALL AND THE POTENTIAL
FOR FLASH FLOODING. REFER TO THE LATEST WATCH PRODUCT FOR DETAILED
TIMING INFORMATION.
AN ISOLATED STRONG OR SEVERE THUNDERSTORM WILL BE POSSIBLE TONIGHT
ALONG AND WEST OF THE MISSISSIPPI RIVER. ANY SEVERE STORM THAT
DEVELOPS WILL BE CAPABLE OF ISOLATED DAMAGING WIND GUSTS. A
WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLASH FLOOD WATCH WILL CONTINUE ACROSS THE AREA SATURDAY INTO
SATURDAY EVENING.
OTHERWISE...WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED
FROM SUNDAY THROUGH NEXT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...LAW ENFORCEMENT...TELEVISION METEOROLOGISTS...AND
EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING
TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
JLH
Hail, Shelby
- When
- March 4, 1:04 PM CST to 1:09 PM CST
- Where
- Shelby County, 1.27 mi W of Lenow
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.177, -89.772
Penny size hail was reported at the intersection of Dexter Road and Chimney Rock Boulevard.
Flash Flood, Fayette
- When
- March 5, 9:00 AM CST to 11:00 AM CST
- Where
- Fayette County, Braden to 0.79 mi NE of Braden
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.380, -89.580
Heavy rain flooded a low water crossing on Highway 59 near the town of Braden with more than six inches of water.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, March 4, 20111 injured · 6 events
- Flash Flood and Hail in Missouri, March 4, 20111.75 in hail · 13 events
- Flash Flooding in Missouri, March 4, 20116 events
- Flash Flood and Heavy Rain in Louisiana, March 4, 20113 events
- Hail and Damaging Wind in Arkansas, March 4, 20111 in hail · 3 events
- Hail in Missouri, March 4, 20110.88 in hail · 2 events
- Flooding in Illinois, March 4 to 5, 20112 events
- Hail in Kansas, March 4, 20110.75 in hail · 1 event
- Hail in Kansas, March 4, 20110.88 in hail · 1 event
- Wildfire in Texas, March 4, 20111 event
- Hail in Arkansas, March 4, 20111 in hail · 1 event
- Heavy Snow in Michigan, March 4 to 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290278, 291046.